Alert archive / Puerto Rico / Special Weather Statements in 2021

Special Weather Statement, NWS JSJ

September 14, 2021

NWS JSJ issued this special weather statement at Sep 14, 2021, 11:01 PM CDT. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2021, 11:01 PM CDT (04:01 UTC)
Expired
Sep 14, 2021, 11:30 PM CDT
In force
29 min
Issued by
NWS JSJ
Hail
0.00 in
Wind
30

The radar

The San Juan radar (TJUA), 28 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

839 
WWCA82 TJSJ 150401
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
1201 AM AST Wed Sep 15 2021
 
PRZ002>004-150430-
Northeast PR-Eastern Interior PR-Southeast PR-
1201 AM AST Wed Sep 15 2021

...A strong thunderstorm will impact portions of Humacao, Gurabo,
Naguabo, Yabucoa, Las Piedras, Juncos and San Lorenzo Municipalities
through 1230 AM AST...

At 1200 AM AST, Doppler radar was tracking a strong thunderstorm over
Punta Santiago, or near Humacao, moving northwest at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1820 6582 1818 6574 1817 6574 1817 6575
      1815 6577 1808 6580 1806 6580 1806 6585
      1816 6602 1827 6592
TIME...MOT...LOC 0400Z 123DEG 9KT 1813 6578 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

GL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Sep 14, 8:47 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 14, 8:47 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
947 PM AST Tue Sep 14 2021

.UPDATE...

An unstable weather pattern will continue through at least
tomorrow. Thunderstorms will affect the Caribbean and Atlantic
Waters overnight, and some will move inland at times. Another
round of showers and thunderstorms could develop in the
municipalities of the interior and western sections tomorrow
afternoon. Winds will continue mainly from the east at 10 mph or
less with land breeze fluctuations across the coastal areas.

&&

.AVIATION...

VFR conditions will persist through most of the forecast. However,
a tropical wave will bring SHRA and TSRA across the local waters
overnight. This activity could move inland affecting JPS/IST/ISX
overnight. SHRA/TSRA will then move across E-PR around 15/13z and
across the interior and western PR between 15/15-23z. ESE winds at
less than 10 kts overnight, increasing at 10-20 kt with higher
gusts and sea breeze variations aft 15/13z.

&&

.MARINE...

Calm marine conditions will persist with seas at 5 feet or less
and winds from the east to southeast at 15 knots or less.

&&

.PREV DISCUSSION... /issued 416 PM AST Tue Sep 14 2021/

SYNOPSIS...
Unsettled weather is expected to prevail through tomorrow, with
the potential for strong thunderstorms and urban and small stream
flooding. Saharan dust is expected for the latter part of the
workweek, with hazy skies. Seas below 5 feet are expected to
continue through the weekend.

SHORT TERM...Tonight through Thursday...
Another active afternoon was reported over the interior and
northwestern quadrant of Puerto Rico, with strong thunderstorms
causing wind gusts, heavy rain, and small hail. This activity
should diminish by the evening hours, while the high resolution
models show some activity entering the eastern half of Puerto
Rico, as well as the U.S. Virgin Islands through the night hours.

For tomorrow, an upper level trough over Hispaniola will cause a
southwesterly wind flow at that level, as well as divergence
aloft. Also, it will cause the mid-levels to remain cool, with
temperature around -7 degree Celsius. At the surface, as a
tropical wave moves south of the region and a low pressure
develops near the Bahamas, the wind flow will shift more from the
southeast, enhancing the moisture content, with precipitable water
values around 2.0 inches. With all this instability, the high
resolution and global models indicate shower and isolated
thunderstorm activity in the morning hours for the U.S. Virgin
Islands and eastern Puerto Rico. Then, in the afternoon, local
effects and diurnal heating should add additional activity to the
northern and western half of Puerto Rico. Thunderstorms could be
strong at times, with frequent lightning and gusty winds. Urban
and small stream flooding, as well as water surges on rivers is
expected with this activity. One limiting factor on local effects
for the afternoon activity for tomorrow, could be that the
forecast soundings are showing saturated upper levels. This could
act to create high clouds, thus reducing the amount of incoming
solar radiation.

By Thursday, a drier air mass filters in, with Saharan dust
embedded, resulting in hazy skies. This should act to limit the
formation of showers, but still, a seasonal pattern is expected,
with advective showers early in the day across eastern Puerto Rico
and the U.S. Virgin Islands. In the afternoon, showers and
thunderstorms should develop in the interior, west, and near the
San Juan metro area of San Juan.

LONG TERM...Friday through Tuesday.../from prev discussion/

On Friday, according to both models (GFS and ECMWF) a high
pressure that was reflected in all the levels will dominate the
weather pattern. Meanwhile, at the surface, several patches of
low-level moisture with precipitable water values above
climatological normals will move into the area. As a result,
afternoon convection over the interior and western sections of
Puerto Rico is expected. Late Saturday into Sunday, a more east-
northeasterly wind flow will dominate the area and will push some
fragments of low level moisture, with precipitable water values
from 1.6 to 1.9 inches over the area. Shower activity is expected
over the local area, as the available moisture combines with a
Tropical Upper Tropospheric Trough (TUTT) moving southwest.
Additionally, mid level temperatures are expected to range from
-6 to -7 Celsius, which is slightly below normal, and could
contribute to enhanced thunderstorms potential. So far, if the
model guidance verifies, the best time for widespread activity is
Sunday and Monday.

For Tuesday, there is still uncertainty with this forecast, as
the different model guidance is not in agreement with the
position of the upper level trough. Nevertheless, an increase in
tropical moisture is expected with a wind surge from an
approaching tropical wave, currently being monitored by the
National Hurricane Center with a medium chance of formation (50%)
in the next 48 hours and a high chance (80%) of formation in the
next 5 days.

AVIATION...Brief periods of MVFR conds in SHRA/TSRA will remain
possible in and around JBQ and JSJ as well as in and around the
Leeward terminals through 14/23z. Aft 14/23z...VFR conds are
expected to prevail at all TAF sites. ESE winds at 15 knots,
becoming less than 10 kts overnight.

MARINE...
Seas 2 to 4 feet and winds up to 15 knots are observed across the
nearshore waters, and just below 5 feet over the offshore Atlantic
waters. These conditions are expected to prevail through the
weekend. For the beaches, the risk of rip currents is moderate for
the northern coast of Puerto Rico and eastern St. Croix.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  88  78  89 /  60  60  50  50
STT  78  87  79  89 /  50  60  50  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...CAM
LONG TERM....ERG
PUBLIC DESK...CVB
Hazardous weather outlook, Sep 14, 3:23 AM CDT, 19 hours 38 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
352 AM AST martes 14 de septiembre de 2021

AMZ710>745-PRZ001>013-150800-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras
cercanas y lejanas a la costa del Atlantico y Caribe-
352 AM AST martes 14 de septiembre de 2021

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe el potencial de tronadas con lluvia fuerte y
rafagas de vientos breves a traves de porciones del area hoy.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos al igual que deslizamientos en areas de
terreno empinado.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para algunas de las playas del norte de Puerto Rico al igual
que las playas del este en Vieques y Culebra.

.Calor...Se esperan indices de calor elevados entre 100 y 106 grados
a traves de la mayoria de las areas bajas, con los indices mas altos
a traves de las areas costeras del norte de Puerto Rico.

.Dias dos hasta el siete...miercoles a lunes

Humedad tropical profunda y una vaguada en los niveles altos al
oeste del area continuara resultando en aguaceros y tronadas
generalizadas el miercoles. Inundaciones urbanas y de riachuelos al
igual que deslizamientos en areas de terreno empinado seran posibles
con la actividad de lluvia mas fuerte y persistente. Indices de
calor elevados seran probables durante los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

AMZ715-725-VIZ001-002-150800-
San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas
del Atlantico y aguas costeras adyacentes del Caribe-
352 AM AST martes 14 de septiembre de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche.

.Tronadas...Existe el potencial de tronadas con lluvia fuerte y
rafagas de vientos breves a traves del area, especialmente esta manana.

.Inundaciones...Lluvias fuertes podrian resultar en acumulacion de
agua en carreteras y en areas bajas.

.Corrientes marinas...Existe un riesgo moderado de corrientes marinas
para las playas del este en Santa Cruz.

.Dias dos hasta el siete...miercoles a lunes

Humedad tropical profunda y una vaguada en los niveles altos al
oeste del area continuara resultando en actividad de aguaceros
dispersos y tronadas aisladas hasta el miercoles. Acumulacion de
agua en carreteras y en areas bajas seran posibles. Indices de calor
elevados seran probables durante los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

In the hours before

Local storm report, Sep 14, 6:19 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
719 PM AST TUE SEP 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     4 E UTUADO              18.28N 66.65W
09/14/2021                   UTUADO             PR   EMERGENCY MNGR

            EMERGENCY MANAGERS REPORTED A FALLEN ELECTRICAL POST IN
            BARRIO CAONILLAS.

&&

CBIRRIEL
Local storm report, Sep 14, 6:41 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
741 PM AST TUE SEP 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     1 ESE LARES             18.29N 66.87W
09/14/2021                   LARES              PR   EMERGENCY MNGR

            FALLEN TREE OBSTRUCTING A ROAD WAS REPORTED BY EMERGENCY
            MNGRS THROUGH SOCIAL MEDIA IN EL JOBO, LARES.

&&

CBIRRIEL
Local storm report, Sep 14, 7:17 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
817 PM AST TUE SEP 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             3 WNW UTUADO            18.29N 66.75W
09/14/2021  E0.25 INCH       UTUADO             PR   PUBLIC

            SMALL HAIL WAS REPORTED BY THE PUBLIC THROUGH SOCIAL
            MEDIA IN BARRIO CAGUANA, UTUADO.

&&

CBIRRIEL
Local storm report, Sep 14, 7:47 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
847 PM AST TUE SEP 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     NON-TSTM WND DMG NNE LARES               18.30N 66.88W
09/14/2021                   LARES              PR   EMERGENCY MNGR

            AT 442 AST EMERGENCY MGRS REPORTED THROUGH SOCIAL MEDIA A
            FALLEN TREE OBSTRUCTING ROAD RAMAL 111.

&&

CBIRRIEL
Local storm report, Sep 14, 7:51 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
851 PM AST TUE SEP 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     3 NE LARES              18.33N 66.85W
09/14/2021                   LARES              PR   EMERGENCY MNGR

            AT 523 AST EGCY MGRS REPORTED THROUGH SOCIAL MEDIA A
            FALLEN TREE OBSTRUCTING A ROAD IN BA. CALLEJONES, CAMINO
            MAU.

&&

CBIRRIEL
Special weather statement, Sep 14, 11:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
1201 AM AST Wed Sep 15 2021

PRZ002>004-150430-
Northeast PR-Eastern Interior PR-Southeast PR-
1201 AM AST Wed Sep 15 2021

...A strong thunderstorm will impact portions of Humacao, Gurabo,
Naguabo, Yabucoa, Las Piedras, Juncos and San Lorenzo Municipalities
through 1230 AM AST...

At 1200 AM AST, Doppler radar was tracking a strong thunderstorm over
Punta Santiago, or near Humacao, moving northwest at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1820 6582 1818 6574 1817 6574 1817 6575
      1815 6577 1808 6580 1806 6580 1806 6585
      1816 6602 1827 6592
TIME...MOT...LOC 0400Z 123DEG 9KT 1813 6578

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

GL

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 5:19 AM CDTSpecial Marine WarningJSJ41 min
Sep 15, 11:50 AM CDTAreal Flood AdvisoryJSJ109 min
Sep 15, 1:08 PM CDTSpecial Weather StatementJSJ82 min
Sep 15, 3:13 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 15, 3:33 PM CDTSpecial Marine WarningJSJ42 min
Sep 15, 4:50 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 15, 12:12 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 15, 2:12 PM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Special Weather Statements in Puerto Rico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.